Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 54, NWS Salt Lake City, UT

August 21, 2013Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 21, 2013, 4:57 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2013, 4:57 PM MDT (22:57 UTC)
Expired
Aug 21, 2013, 8:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 36 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-118 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WGUS55 KSLC 212257
FFWSLC
UTC025-053-220200-
/O.NEW.KSLC.FF.W.0054.130821T2257Z-130822T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 PM MDT WED AUG 21 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH
  EAST CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 800 PM MDT

* AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING HEAVY RAINFALL SPREADING INTO ZION 
  NATIONAL PARK. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KEYHOLE 
  CANYON...SPRY CANYON...PINE CREEK CANYON...CLEAR CREEK AND THE 
  EAST AND NORTH FORKS OF THE VIRGIN RIVER INCLUDING THE NARROWS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3737 11299 3737 11284 3712 11282 3713 11299

$$

MPS
1 follow-up statement
558 
WGUS75 KSLC 220104
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
704 PM MDT WED AUG 21 2013

UTC025-053-220113-
/O.CAN.KSLC.FF.W.0054.000000T0000Z-130822T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-KANE UT-
704 PM MDT WED AUG 21 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WEST CENTRAL KANE
AND EAST CENTRAL WASHINGTON COUNTIES...

THUNDERSTORMS HAVE ENDED AND RUNOFF FROM EARLIER PRECIPITATION HAS 
DIMINISHED GREATLY. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO 
FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3737 11299 3737 11284 3712 11282 3713 11299

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 4:08 PM MDT, 49 minutes earlier.

Area forecast discussion, Aug 21, 4:08 PM MDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
408 PM MDT WED AUG 21 2013

.SYNOPSIS...A SOMEWHAT MOIST SOUTHERLY FLOW WILL CONTINUE ACROSS
THE AREA THROUGH THURSDAY. THE AIRMASS ACROSS THE REGION WILL DRY
A LITTLE FRIDAY AND SATURDAY. MOISTURE WILL RETURN BY SUNDAY AND
REMAIN THROUGH THE FIRST PART OF NEXT WEEK.

&&

.DISCUSSION...UT REMAINS UNDER THE WRN PERIPHERY OF THE LARGE HIGH
THIS AFTN THAT EXTENDS FROM THE SOUTHERN PLAINS TO THE 4 CORNERS
AREA. THIS HIGH HAS EXPANDED NWWD A BIT TODAY IN THE WAKE OF THE
WAVE THAT LIFTED OUT TO THE NORTH THIS MORNING. THIS BROUGHT
SUBSIDENCE TO NRN UT AND CONVECTION HAS BEEN SUPPRESSED IN THIS
AREA SO FAR TODAY.

NO SUCH INHIBITION WAS OVER THE SOUTH AND TERRAIN BASED CELLS FORMED
EARLY AND HAVE BEEN PROPAGATING OFF THE TERRAIN INTO SOME OF THE SRN
VALLEYS. THE FLOW IS LIGHT AND CELLS HAVE BEEN SLOW MOVING WITH
POCKETS OF HEAVY RAIN. EXPECT THIS ACTIVITY TO CONTINUE WELL INTO
THE EVENING WITH A FEW CELLS LINGERING THRU THE NIGHT.

ALTHO THE PROSPECT OF A WELL DEFINED SHORT WAVE LIFTING ACROSS THE
CWA ON THU IS LESS APPARENT THAN IN EARLIER RUNS...EXPECT A MORE
ACTIVE DAY AREA WIDE AS THERE SHOULD BE LITTLE INHIBITION AND THE
AIRMASS DOES NOT DRY MUCH IF AT ALL FROM TODAY.

A LITTLE DRYING IS STILL ADVERTISED FOR FRI INTO SAT ESPECIALLY
ACROSS THE NW BUT STILL EXPECT TERRAIN BASED ACTIVITY BOTH DAYS.

THE MOISTURE RETURN FOR SUNDAY SHIFTED WEST IN THE NEW GFS WHILE THE
EC CONTINUED TO BRING IT UP ACROSS MAINLY THE CENTRAL AND ERN CWA
LEAVING THE NW DRIER...SOMEWHAT MORE IN LINE WITH WHAT BOTH MODELS
HAD BEEN INDICATING. I KEPT THE 4 TO 7 DAY FORECAST TRENDING
TOWARDS THE EC IDEA WITH SLIGHTLY LOWER POPS ACROSS THE NW BUT
CONFIDENCE IS LOWER NOW FOR THIS PERIOD.

&&

.AVIATION...THE RELATIVELY STABLE AIRMASS ACROSS THE TERMINAL AREA
HAS AND WILL LIKELY CONTINUE TO INHIBIT CONVECTION THROUGH EARLY
EVENING. SCATTERED CUMULUS BASED AROUND 8-9 KFT IS THE LIKELY
EXTENT OF CLOUD COVER THROUGH 02Z. AN AREA OF SHOWERS AND
THUNDERSTORMS ACROSS WEST-CENTRAL UTAH HAS ABOUT A 10 PERCENT
CHANCE OF REACHING THE TERMINAL AREA BETWEEN 05-08Z. LIGHT
NORTHERLY WINDS WILL CONTINUE THROUGH 02-03Z...THEN TURN BACK TO
LIGHT SOUTHEAST BY AROUND 04Z.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
CENTRAL AND SOUTHERN UTAH INTO THIS EVENING. THESE STORMS WILL BE
ACCOMPANIED BY WETTING RAIN...AND THE GREATEST FIRE WEATHER THREAT
ASSOCIATED WITH THUNDERSTORMS IS GUSTY AND ERRATIC WINDS IN THE
VICINITY OF STORMS. THUNDERSTORM COVERAGE IS EXPECTED TO BE MORE
WIDESPREAD TOMORROW AS A DISTURBANCE IS FORECAST TO CROSS THE
FORECAST AREA. THUNDERSTORMS COVERAGE WILL SHIFT EASTWARD AND
DECREASE FRIDAY THROUGH SATURDAY AS SOMEWHAT DRIER AIR MOVES INTO
NORTHWESTERN UTAH. WINDS WILL INCREASE FROM THE SOUTH THURSDAY
THROUGH SATURDAY...WITH THE POTENTIAL FOR HAZARDOUS FIRE WEATHER
CONDITIONS TO DEVELOP ACROSS NORTHWESTERN UTAH FRIDAY AND SATURDAY
AFTERNOONS.

MOISTURE WILL INCREASE FROM THE SOUTH THIS WEEKEND...BRINGING A
CORRESPONDING INCREASE IN THUNDERSTORM ACTIVITY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

WILENSKY/HOSENFELD/CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 21, 3:28 PM MDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
328 PM MDT WED AUG 21 2013

UTZ001>016-019>021-517-518-WYZ021-221200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
328 PM MDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS MAINLY THE CENTRAL AND
SOUTHERN OUTLOOK AREA THROUGH THIS EVENING WITH A FEW STORMS
CONTINUING THROUGH THE NIGHT ACROSS THE SOUTHEAST. SOME OF THESE
STORMS WILL PRODUCE LOCAL HEAVY RAIN AND ISOLATED FLASH FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY
ACROSS MOST OF THE OUTLOOK AREA...MAINLY IN THE AFTERNOON AND
EVENING. A LITTLE LESS THUNDERSTORM ACTIVITY IS FORECAST FOR
FRIDAY AND SATURDAY. DEEP MOISTURE IS EXPECTED TO MOVE BACK INTO
THE AREA STARTING SUNDAY AND REMAIN THROUGH EARLY NEXT WEEK
BRINGING ANOTHER INCREASE IN THUNDERSTORM ACTIVITY AND THE
ASSOCIATED THREAT OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 3:39 PM MDTFlash Flood WarningSLCKane6 hr
Aug 21, 4:47 PM MDTFlash Flood WarningSLCGarfield3 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.